MAUDE Adverse Event Report: COLTENE WHALEDENT INC. SPEC 3 LED USA PLUG TYPE A; CURING LIGHT

COLTENE WHALEDENT INC. SPEC 3 LED USA PLUG TYPE A; CURING LIGHT
Model Number 60013941
Medical Device Problem Codes Overheating of Device (1437); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 02/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Female patient was numbed, and dr used the spec 3 light to cure the filling material.The light was pointed towards the tooth, on the standard mode, and the light caused a burn to form on the side of the patient's tongue.The patient is now in pain from the burn, and the dr is complaining that the light is getting too hot and overheating.
 
Additional Manufacturer Narrative
Investigation: no product returned.The customer stated that the curing light caused a burn to form on the side of the patient's tongue.Multiple attempts were made to contact the customer to obtain additional information regarding the adverse event and to request the unit be returned for evaluation; however, to date, there has been no response from the customer and the product has not been returned.Due to the lack of information, a proper investigation and root cause analysis cannot be performed.Root cause: since root cause analysis could not be performed, the product risk file and product engineer were consulted to determine several possible root causes.Causes of curing light causing burns, as per product engineer 1.The device is repeatedly activated causing the surface of the unit to become hot (exceed 45 degrees c).Serious per risk analysis (b)(4) revision e (e7) 2.The power output of the led exceeded the range the spec 3 is programmed for which caused the unit to heat up excessively.Severity: serious (evaluated by product engineer) 3.The temperature shut off failed allowing the unit to exceed a safe operating temperature.Severity: serious (evaluated by product engineer).

Brand Name
SPEC 3 LED USA PLUG TYPE A
Common Device Name
CURING LIGHT
Manufacturer (Section D)
COLTENE WHALEDENT INC.
235 ascot parkway
cuyahoga falls OH 44223
Manufacturer (Section G)
COLTENE WHALEDENT INC.
235 ascot parkway
cuyahoga falls OH 44223
Manufacturer Contact
tricia cregger
235 ascot parkway
cuyahoga falls, OH 44223
MDR Report Key13807267
Report Number2416455-2022-00006
Device Sequence Number2084001
Product Code EBZ
UDI-Device IdentifierD661600139410
UDI-PublicD661600139410
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K121093
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Dentist
Type of Report Initial,Followup
Report Date (Section B) 08/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number60013941
Device Catalogue Number60013941
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2022
Supplement Date Received by Manufacturer02/17/2022
Initial Report FDA Received Date03/18/2022
Supplement Report FDA Received Date08/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale